Jump to content
CrazyBoards.org

could these SE be from Valproic Acid?


Recommended Posts

Med Change over from Depakote ER to Valproic Acid started July. While my 19 yr old daughters Geodon dosage stayed the same, 40 mg q am/80mg q hs, her depakote was switched to the Volproic Acid and the Dosage bumped up to 750mg Valproic Acid q am/1000mg q HS due to still have some problems with breakthrough rapid cycling ( last Depakote level, prior to med change was 110) Rapid weight gain developed almost immediately (12 lbs 10 days, this is on top of a 60+ lb gain over the past 10 months), increased GI issues/pain, increased tremor-particularly on the L side (even the Pdoc is describing it as Parkinsonian), increased joint pain, seems confused at times, geographically speaking she knows where she is but not how to get from point A to point  B . Because of these things she became increasingly upset and the pdoc cut back the 250mg increase and stated he thought that would help with the adjustment, but it really hasn't.

At the point where the switch to the Volproic Acid was made discussions had already been underway about looking into a different med than the depakote as those SE, the extreme weight gain(over 60 lbs), hair loss, extreme fatigue and difficulty thinking seemed to mean, when combined with the fact that there still was ongoing episodes of rapid cycling, that maybe it was time to try something else. She has responded so badly to earlier med changes that we understood the hesitancy to just jump into something else as she is afraid of even becoming worse again too. I share that fear for her as well but now even with the decrease the tremor is so bad and on her L side it is constant and severe, she has gained another almost 10 lbs in the last 2 weeks, the edema she has in her hands, face, and ankles looks like what I am familiar with as nurse as that which is seen in people with CHF, and most critically she is unable to express her self without serious prompting and multiple explanations of what the question was ...

the dysphoric manias were hell, I was not sure she would survive them. This other type current reality too seems to be an increasing quagmire of emotional hopelessness and worsening physical difficulties that I do not see how she will be able to bear this for much longer either.

any ideas of if this is a problem with a tolerance to the Valproic Acid and if there is something that can be done to help with that, or other ideas of alternative mood stabilizers to try would be very welcome. If a switch over will need to be made any advice on the safest way to expect to go about that would be most welcome too.

FWIW- the pdoc is planning on upping her Geodon by another 40mg if she remains anxious/agitated. Could the severe L side tremor be from that med?

I am really lost here, I hope this was the right board to ask this on, if it wasn't please move it. Sorry!

thanks for any input!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...